Louisiana, 2004

Lightning Strike in Louisiana, August 5, 2004

August 5, 2004 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 5, 8:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 5, 8:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
900 PM CDT THU AUG 5 2004

.UPDATE...ADVERTISED COLD FRONT BEGINNING TO APPROACH THE NORTHWEST
HALF OF THE CWA/PWA THIS EVENING WITH A CONTINUED SURGE TOWARD THE
SOUTH EXPECTED THROUGH THE REMAINING EVENING AND OVERNIGHT HOURS. SO
FAR THERE HAS BEEN SOME FAIRLY STRONG CONVECTION THAT DEVELOPED
AHEAD OF THIS BOUNDARY ALTHOUGH A WEAKENING TREND HAS BEEN NOTED
OVER THE PAST HOUR OR SO. WILL LIKELY BE ABLE TO BEGIN LOWERING THE
RAIN CHANCES ACROSS THE NORTHERN ZONES SHORTLY AND LEAVE SOME CHANCE
FOR RAIN SOUTH OF LAKE PONTCHARTRAIN OVERNIGHT. REST OF THE FORECAST
SHOULD REMAIN INTACT AS SOME DRIER AIR BEGINS TO FILTER INTO THE
REGION BEGINNING FRIDAY.
&&

.PREVIOUS  DISCUSSION...MAIN FORECAST PROBLEMS WILL BE COVERAGE OF
SHOWERS AND THUNDERSTORMS THROUGH TONIGHT THEN TEMPERATURES BEHIND
THE WELL ADVERTISED COLD FRONT FRIDAY THROUGH SUNDAY. SATELLITE AND
RADAR SHOW SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF
COLD FRONT ACROSS NORTHERN LA AND CENTRAL AND SOUTHERN MS. THIS
ACTIVITY SHOULD MOVE INTO THE SOUTHWEST MS AND ADJACENT EAST
CENTRAL/SOUTHEAST LA PARISHES LATE THIS AFTERNOON AND EVENING WITH
ACTIVITY MOVING SOUTH OF I-10 LATER THIS EVENING AND OVERNIGHT. THE
THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LEVELS...BUT A FEW OF THE
STORMS MAY PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF
HEAVY RAIN.

THE COLD FRONT IS EXPECTED TO SURGE SOUTH THROUGH MOST LAND AREAS
TONIGHT AND THE COASTAL WATERS LATE TONIGHT AND FRIDAY MORNING.
THERE MAY BE A FEW LINGERING SHOWERS AND STORMS EARLY IN THE MORNING
ALONG THE SOUTHEAST LA COAST...OTHERWISE IT SHOULD BE DRY FRIDAY
THROUGH MOST OF SUNDAY. LOWER HUMIDITY WITH DEWPOINTS IN THE 60S
WILL MOVE INTO THE FORECAST AREA DURING THE LATE MORNING AND
AFTERNOON HOURS FRIDAY. TEMPERATURES WILL ALSO BE A LITTLE LESS HOT
WITH HIGHS IN THE UPPER 80S TO AROUND 90. DEWPOINTS AROUND 60 OR IN
THE UPPER 50S WILL SKIM PORTIONS OF SOUTH MS FRIDAY NIGHT AND
SATURDAY. THIS WILL BRING UNSEASONABLY COOL/NEAR RECORD LOW
TEMPERATURES FRIDAY NIGHT FOR MOST AREAS...EXCEPT SOUTH OF LAKE
PONTCHARTRAIN INCLUDING NEW ORLEANS WHERE NORTHEAST WINDS ACROSS THE
87-88 DEGREE LAKE WATERS WILL KEEP TEMPERATURES ABOVE 70 DEGREES.
HIGH TEMPERATURES ON SATURDAY SHOULD REMAIN BELOW 90 DEGREES IN MOST
AREAS.

THE DEEP UPPER TROUGH OVER THE EASTERN CONUS FRIDAY AND SATURDAY
WILL MOVE NORTHEAST ALLOWING A MORE WESTERLY FLOW ALOFT SUNDAY
THROUGH EARLY NEXT WEEK. EAST WINDS ON SUNDAY THEN LIGHT ONSHORE
WINDS MONDAY THROUGH WEDNESDAY WILL BRING HUMIDITY LEVELS BACK TO
NORMAL ALONG WITH AN INCREASING CHANCE OF RAIN. SHORTWAVE TROUGHS
MOVING THROUGH THE WEST-NORTHWEST FLOW ALOFT OVER THE PLAINS AND MS
VALLEY WILL HELP SPARK OFF CONVECTION TUESDAY THROUGH THURSDAY. THIS
MAY ALSO BRING ANOTHER WEAKER COLD FRONT INTO THE AREA ON THURSDAY.
&&

.PRELIMINARY POINT NUMBERS...
MCB 72 87 63 88 / 20 00 00 00
BTR 73 89 66 89 / 30 00 00 00
MSY 77 90 74 89 / 30 10 00 00
GPT 73 91 66 88 / 30 10 00 00
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

09/22
Hazardous weather outlook, Aug 5, 9:45 AM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1045 AM CDT THU AUG 5 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-061100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1045 AM CDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT AHEAD OF A COLD
FRONT THAT WILL MOVE THROUGH THE REGION TONIGHT. A FEW OF THE STORMS
COULD BE STRONG WITH FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY
HEAVY RAINFALL. AFTERNOON HEAT INDEX READINGS FROM 100 TO 110 WILL
OCCUR TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER THE COLD FRONTAL PASSAGE...HUMIDITY LEVELS WILL BECOME
UNSEASONABLY LOW FOR AUGUST STARTING FRIDAY AND CONTINUING THROUGH
THE END OF THE WEEKEND...PROVIDING A BREAK FROM THE TYPICAL AUGUST
HEAT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

22

In the hours before

Special weather statement, Aug 5, 5:15 PM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
615 PM CDT THU AUG 5 2004

LAZ039-MSZ077-060000-
PEARL RIVER-WASHINGTON-
615 PM CDT THU AUG 5 2004

...STRONG THUNDERSTORMS APPROACHING BOGALUSA...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEAST WASHINGTON PARISH AND
APPROACHING NORTHWEST PEARL RIVER COUNTY MOVING SOUTHEAST AT 35 MPH.
THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...STRONG WIND
GUSTS UP TO 45 MPH...AND BRIEF HEAVY DOWNPOURS OF RAIN AS THEY AFFECT
AREAS IN AND AROUND BOGALUSA THROUGH 700 PM.

PERSONS IN NORTHEAST WASHINGTON PARISH AND NORTHERN PEARL RIVER
COUNTY ARE ADVISED TO REMAIN INSIDE A SAFE AND STURDY SHELTER UNTIL
THESE STORMS PASS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Aug 5, 6:06 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
706 PM CDT THU AUG 5 2004

LAZ040-MSZ077-060100-
PEARL RIVER-ST TAMMANY-
706 PM CDT THU AUG 5 2004

...STRONG THUNDERSTORMS MOVING ACROSS SECTIONS OF ST. TAMMANY PARISH
AND PEARL RIVER COUNTY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEAST ST. TAMMANY PARISH AND
WEST AND SOUTHWEST PEARL RIVER COUNTY...OR FROM AROUND THE BUSH AREA
TO JUST NORTHWEST OF PICAYUNE. THESE THUNDERSTORMS WERE MOVING
TO THE SOUTH SOUTHEAST AT 30 MPH AND WILL AFFECT THE COMMUNITIES
OF PICAYUNE...THE TOWN OF PEARL RIVER...AND SLIDELL THROUGH 800 PM.
FREQUENT LIGHTNING...STRONG WIND GUSTS UP TO 45 MPH...AND BRIEF HEAVY
DOWNPOURS OF RAIN WILL ACCOMPANY THESE THUNDERSTORMS.
Special weather statement, Aug 5, 6:11 PM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
711 PM CDT THU AUG 5 2004

LAZ034>039-046>050-060100-
ASCENSION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-LIVINGSTON-
POINTE COUPEE-ST HELENA-TANGIPAHOA-WASHINGTON-WEST BATON ROUGE-
WEST FELICIANA-
711 PM CDT THU AUG 5 2004

...SCATTERED STRONG THUNDERSTORMS AFFECTING SECTIONS OF SOUTHEAST
AND EAST CENTRAL LOUISIANA...

SCATTERED THUNDERSTORMS EXTENDING ALONG THE MISSISSIPPI AND
LOUISIANA STATE LINE WILL CONTINUE MOVING SOUTH SOUTHEAST AT 30 MPH
ACROSS AREAS OF SOUTHEAST AND EAST CENTRAL LOUISIANA MAINLY TO THE
NORTH OF INTERSTATES 10 AND 12 THROUGH 800 PM. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...GUSTY WINDS TO
45 MPH...AND BRIEF HEAVY DOWNPOURS OF RAIN AS THEY AFFECT AREAS
AROUND BATON ROUGE...KENTWOOD...FRANKLINTON...CLINTON AND GREENSBURG.
Local storm report, Aug 5, 6:35 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
735 PM CDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     PICAYUNE                30.53N 89.68W
08/05/2004                   PEARL RIVER        MS   LAW ENFORCEMENT

            A FEW TREES WERE BLOWN DOWN.

&&

MTS
Special weather statement, Aug 5, 7:49 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
849 PM CDT THU AUG 5 2004

LAZ058-060>064-060245-
ORLEANS-ST CHARLES-ST JOHN THE BAPTIST-UPPER JEFFERSON-
UPPER PLAQUEMINES-UPPER ST BERNARD-
849 PM CDT THU AUG 5 2004

...SCATTERED THUNDERSTORMS APPROACHING THE SOUTH SHORE...

SCATTERED THUNDERSTORMS EXTENDING ACROSS LAKES PONTCHARTRAIN AND
MAUREPAS WILL MOVE SOUTH ACROSS THE SOUTH SHORE...INCLUDING THE NEW
ORLEANS METRO AREA...THROUGH 10 PM. THESE THUNDERSTORMS WILL
PRODUCE FREQUENT LIGHTNING...WINDS GUSTS UP TO 45 MPH...AND BRIEF
HEAVY DOWNPOURS OF RAIN AS THEY AFFECT AREAS AROUND NEW ORLEANS...
METAIRIE...NORCO AND RESERVE.
Special weather statement, Aug 5, 8:55 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
955 PM CDT THU AUG 5 2004

LAZ058>061-060345-
ST CHARLES-ST JOHN THE BAPTIST-UPPER JEFFERSON-UPPER LAFOURCHE-
955 PM CDT THU AUG 5 2004

...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS AREAS OF THE SOUTH
SHORE...

THUNDERSTORMS EXTENDING ALONG AND TO THE SOUTH OF INTERSTATE 10
IN JEFFERSON...ST. CHARLES AND ST. JOHN THE BAPTIST PARISHES
WILL CONTINUE MOVING SOUTH AT 30 MPH ACROSS AREAS OF THE SOUTH
SHORE AND TOWARD COASTAL SECTIONS OF SOUTHEAST LOUISIANA THROUGH
11 PM. THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...WINDS
GUSTS UP TO 45 MPH...AND BRIEF HEAVY DOWNPOURS OF RAIN AS THEY AFFECT
AREAS AROUND METAIRIE...LAFITTE...DES ALLEMANDS...RACELAND AND LAC
DE ALLEMANDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Terrebonne

When
August 5, 10:30 PM CST
Where
Terrebonne County, Houma
Reported by
NEWSPAPER
Coordinates
29.337, -90.838 (the zone’s center; the record gives no point)

A lightning strike caused a fire that destroyed a house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432671.